Alert archive / Montana / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Great Falls, MT

September 8, 20097 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 8, 2009, 3:11 PM MDT for 7 counties in Montana. It took effect at Sep 9, 2009, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2009, 3:11 PM MDT (21:11 UTC)
In effect from
Sep 9, 2009, 12:00 PM MDT
Expired
Sep 9, 2009, 8:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Glacier County, MT, Hill County, MT, Liberty County, MT, Phillips County, MT, Pondera County, MT, Toole County, MT

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 082111
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
311 PM MDT TUE SEP 8 2009

MTZ112-113-090515-
/O.NEW.KTFX.FW.W.0002.090909T1800Z-090910T0200Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-HILL AND BLAINE COUNTIES-
311 PM MDT TUE SEP 8 2009

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER
ZONES 112 AND 113...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
FIRE WEATHER ZONES 112 AND 113.

HIGH PRESSURE ALOFT WILL MOVE OVER THE AREA ON WEDNESDAY FOR DRY
CONDITIONS. DAYTIME HEATING WILL RESULT IN SURFACE WINDS MIXING UP
TO STRONGER WEST WINDS ALOFT. EXPECT GUSTY WEST WINDS OF 15 TO 20
MPH WITH LOCAL GUSTS NEAR 30 MPH TO DEVELOP BY MID-AFTERNOON.
WINDS WILL DIMINISH BY DARK. MINIMUM RELATIVE HUMIDITIES WILL
FALL TO 10 TO 20 PERCENT DURING THE EARLY AFTERNOON AND RECOVER
ABOVE 20 PERCENT AFTER 8 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
4 follow-up statements
000 
WWUS85 KTFX 090333
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
933 PM MDT TUE SEP 8 2009

MTZ112-113-091145-
/O.CON.KTFX.FW.W.0002.090909T1800Z-090910T0200Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-HILL AND BLAINE COUNTIES-
933 PM MDT TUE SEP 8 2009

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER
ZONES 112 AND 113...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
FIRE WEATHER ZONES 112 AND 113.

HIGH PRESSURE ALOFT WILL MOVE OVER THE AREA ON WEDNESDAY FOR DRY
CONDITIONS. DAYTIME HEATING WILL RESULT IN SURFACE WINDS MIXING
UP TO STRONGER WEST WINDS ALOFT. EXPECT GUSTY WEST WINDS OF 15 TO
20 MPH WITH LOCAL GUSTS NEAR 30 MPH TO DEVELOP BY MID-AFTERNOON.
WINDS WILL DIMINISH BY DARK. MINIMUM RELATIVE HUMIDITIES WILL
FALL TO 10 TO 20 PERCENT DURING THE EARLY AFTERNOON AND RECOVER
ABOVE 20 PERCENT AFTER 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
000 
WWUS85 KTFX 091138
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 AM MDT WED SEP 9 2009

MTZ112-113-092000-
/O.CON.KTFX.FW.W.0002.090909T1800Z-090910T0200Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-HILL AND BLAINE COUNTIES-
538 AM MDT WED SEP 9 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING. 

HIGH PRESSURE ALOFT WILL MOVE OVER THE AREA TODAY BRINGING DRY
CONDITIONS WITH IT. MAX DAYTIME HEATING WILL RESULT IN STRONGER
WEST WINDS ALOFT MIXING DOWN TO THE SURFACE. EXPECT GUSTY WEST WINDS
OF 15 TO 20 MPH...WITH OCCASIONAL GUSTS TO 30 MPH...TO DEVELOP BY
MID- AFTERNOON. WINDS WILL DIMINISH THROUGH THE EVENING. MINIMUM
RELATIVE HUMIDITIES WILL FALL TO 10 TO 20 PERCENT DURING THE
AFTERNOON RECOVERING TO WELL ABOVE 20 PERCENT AFTER 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
000 
WWUS85 KTFX 091850
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1250 PM MDT WED SEP 9 2009

MTZ112-113-100200-
/O.CON.KTFX.FW.W.0002.000000T0000Z-090910T0200Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-HILL AND BLAINE COUNTIES-
1250 PM MDT WED SEP 9 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE
WEATHER ZONES 112 AND 113...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 112 AND 113.

GUSTY WEST WINDS AND DRY CONDITIONS WILL CAUSE CRITICAL FIRE
WEATHER CONDITIONS. WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35
MPH ARE EXPECTED. WINDS WILL DIMINISH THROUGH THE EVENING AND
RELATIVE HUMIDITIES WILL RECOVER TO ABOVE 20 PERCENT BY 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
000 
WWUS85 KTFX 100156
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
756 PM MDT WED SEP 9 2009

MTZ112-113-100300-
/O.EXP.KTFX.FW.W.0002.000000T0000Z-090910T0200Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-HILL AND BLAINE COUNTIES-
756 PM MDT WED SEP 9 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

GUSTY WINDS ARE SUBSIDING AND RELATIVE HUMIDITY VALUES ARE
INCREASING. AS A RESULT...THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE. WINDS ARE EXPECTED TO BECOME GUSTY ONCE AGAIN ON
THURSDAY AS A DRY COLD FRONT SWEEPS THROUGH NORTH CENTRAL
MONTANA...BUT TEMPERATURES WILL BE COOLER AND RELATIVE HUMIDITY
VALUES ARE EXPECTED TO BE HIGHER.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 8, 2:43 PM MDT, 28 minutes earlier.

Area forecast discussion, Sep 8, 2:43 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
243 PM MDT TUE SEP 8 2009

.DISCUSSION...

TONIGHT THROUGH THURSDAY...A LOW PRESSURE TROF IS OVER EASTERN
MONTANA WHILE A HIGH PRESSURE RIDGE BUILDS OVER THE WEST COAST. THE
MID LEVEL WESTERLY WILL WEAKEN THIS EVENING AND WINDS WILL REMAIN
WEAK THROUGH WEDNESDAY. THE HIGH PRESSURE RIDGE WILL HAVE MOVED
OVER THE ROCKIES EARLY WEDNESDAY AND BY AFTERNOON...WINDS ALOFT WILL
SWITCH TO THE SOUTHWEST AHEAD OF THE NEXT LOW PRESSURE TROF
APPROACHING THE WEST COAST. THE LOW PRESSURE SYSTEM WILL MOVE
RAPIDLY ACROSS THE WESTERN STATES AND WILL MOVE OVER THE ROCKIES BY
12Z THURSDAY. THE TROF WILL MOVE INTO EASTERN MONTANA BY LATE
AFTERNOON AND HIGH PRESSURE ALOFT WILL ALREADY BE BUILDING AGAIN
OVER THE ZONES. THE AIRMASS WILL CONTINUE TO WARM THROUGH WEDNESDAY
AND HIGH TEMPS WILL AGAIN BE ABOVE NORMALS. TEMPS ON THURSDAY WILL
BE CLOSER TO NORMALS AS COOLER CANADIAN AIR MOVES INTO THE AREA. ZELZER

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS REMAIN IN
DECENT AGREEMENT DURING THE PERIOD. AN UPPER TROF EXITS THE AREA TO
THE EAST THURSDAY NIGHT AND LEAVES A SLIGHT CHANCE FOR SHOWERS OVER
THE NORTHWEST MOUNTAINS. A STRONG UPPER RIDGE THEN BUILDS OVER THE
PACIFIC NORTHWEST FRIDAY AND GRADUALLY EXPANDS OVER THE WESTERN
UNITED STATES THROUGH THE WEEKEND. TEMPERATURES WILL WARM EACH DAY
WITH AFTERNOON READINGS NEAR SEASONAL AVERAGES FRIDAY BEFORE
CLIMBING TO ABOVE SEASONAL AVERAGES OVER THE WEEKEND. GENERALLY DRY
CONDITIONS ARE EXPECTED.

MONDAY THROUGH TUESDAY...MODELS ARE NOT IN GREAT AGREEMENT DURING
THIS PERIOD. A COMPROMISE WAS USED INDICATING THE UPPER LEVEL
RIDGE...THAT HAS PERSISTED OVER THE REGION FOR THE PREVIOUS SEVERAL
DAYS...BEGINS TO BREAK DOWN MONDAY. WEAK DISTURBANCES BEGIN TO
FLATTEN THE RIDGE AND NUDGE IT EASTWARD. THIS RESULTS IN A FEW MORE
CLOUDS WITH ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE
WESTERN MOUNTAINS MONDAY AFTERNOON AFTERNOON...AS WELL AS A FEW
THUNDERSTORMS OVER THE SOUTHWEST MOUNTAINS TUESDAY AFTERNOON.
TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1730Z.
VFR CONDITIONS WILL CONTINUE THROUGH AT LEAST 18Z WEDNESDAY FOR
NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA. HIGH PRESSURE ALOFT
WILL GRADUALLY MOVE INTO THE AREA THROUGH THE PERIOD FOR MOSTLY
CLEAR SKIES. HOWEVER...SCATTERED MID LEVEL CLOUDS MAY OBSCURE
MOUNTAIN TOPS ALONG THE CONTINENTAL DIVIDE THIS AFTERNOON...WHILE
HIGH CLOUDS WILL INCREASE OVERNIGHT. BREEZY WESTERLY SURFACE WINDS
WITH GUSTS OF 30 TO 40 KT OVER THE PLAINS OF NORTH CENTRAL AND
CENTRAL MONTANA WILL DECREASE THIS EVENING.  COULSTON

&&

.FIRE WEATHER...VERY DRY CONDITIONS ON WEDNESDAY BUT WINDS WILL
GENERALLY REMAIN LIGHT...STRONGEST WINDS WILL BE ACROSS THE
ROCKIES AND EASTERN SLOPES. WINDS BECOME STRONGER BY EARLY
THURSDAY MORNING BUT RELATIVE HUMIDITIES WILL HAVE RECOVERED
DURING THE NIGHT. ALTHOUGH WINDS WILL BE A CONCERN
THURSDAY...COOLER TEMPS ARE EXPECTED. HOWEVER...SOME MINIMUM
RELATIVE HUMIDITIES MAY DROP NEAR 20 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  81  51  72 /   0   0   0  10
CTB  37  76  48  69 /   0   0  10  10
HLN  41  83  52  76 /   0   0   0   0
BZN  37  84  46  80 /   0   0   0   0
WEY  26  74  35  73 /   0   0   0   0
DLN  38  79  47  74 /   0   0   0   0
HVR  37  83  48  73 /   0   0   0  10
LWT  37  80  48  71 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 8, 5:20 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 AM MDT TUE SEP 8 2009

MTZ008>015-044>055-091130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
520 AM MDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.